Signs of Drug Allergy from Mild to Dangerous

Table of contents:

Signs of Drug Allergy from Mild to Dangerous
Signs of Drug Allergy from Mild to Dangerous
Anonim

Signs of drug allergy are not just itching and rashes appearing on the skin. In certain cases, drug allergies can cause other signs or symptoms that are more serious and even potentially life-threatening if not treated immediately. In order not to be treated too late, let's recognize the signs of drug allergy

Drug allergy occurs when the immune system overreacts and perceives the substance or ingredients in the drug as something dangerous. As a result, the body will release various inflammatory substances, such as histamine, into the bloodstream, triggering the appearance of symptoms and signs of drug allergy.

Signs of Drug Allergy from Mild to Dangerous - Alodokter

Almost all drugs, both prescription drugs, over-the-counter drugs, and herbal medicines can cause allergic reactions. Signs of a drug allergy can appear immediately or within minutes after a drug allergy sufferer takes the drug that triggers the allergic reaction.

However, in certain cases, signs of drug allergy can also appear within a few days afterward. There are several types of drugs that are known to cause allergic reactions more often, including:

  • Antibiotics, especially penicillin and sulfa antibiotics
  • Anticonvulsants or anticonvulsants, eg carbamazepine, phenytoin, and lamotrigine
  • pain relievers such as aspirin, ibuprofen, ketoprofen, metamizole, and mefenamic acid
  • Chemotherapy drugs
  • anesthesia or anesthesia
  • Antiviral drugs, eg nevirapine and abacavir

Signs of Drug Allergy and its Handling

Signs of drug allergy can be divided according to their severity, namely mild symptoms, serious symptoms, and severe symptoms that are potentially life-threatening. Here is the explanation:

Signs of mild drug allergy

A drug allergic reaction can be said to be mild if the use of the drug only causes mild symptoms and is not life-threatening, such as:

1. itching

Itching due to drug allergies can appear on any part of the body, including the skin, lips, tongue, throat, and ears. Sometimes, drug allergies can also cause itchy and watery eyes.

2. skin rash

Skin rash due to drug allergy usually looks like skin that is red or scaly and peeling. The rash can appear anywhere on the body and spread to other parts of the body, with the rash varying in size.

3. Hives

Hives are generally characterized by small or large reddish bumps and sometimes accompanied by itching. Hives usually appear in groups.

4. Fever

Fever due to an allergic reaction occurs when the body experiences inflammation. Drug allergies can cause a mild fever, but sometimes it can also cause a high fever.

Drug allergies that cause fever usually subside on their own within a few days. Meanwhile, itching, skin rashes, and hives due to drug allergies can also disappear naturally by stopping the use of drugs that trigger allergic reactions.

In some cases, these symptoms need to be overcome by taking over-the-counter antihistamines.

Signs of serious drug allergy

The following are some of the symptoms and signs of a serious drug allergy:

  • Skin blisters and peeling
  • Disorders in the respiratory tract, such as coughing and wheezing
  • Digestive disorders, including diarrhea, stomach cramps, and nausea and vomiting
  • Visibility or blurred vision
  • Swelling in certain body parts, such as lips, eyes, tongue, and throat

In addition, allergies can also cause other signs and symptoms of a severe nature, such as Stevens-Johnson syndrome or toxic epidermal necrolysis.

If you experience signs of a serious drug allergy, see a doctor immediately. To treat this condition, your doctor may prescribe allergy relievers, such as antihistamines and corticosteroids.

If your drug allergy causes wheezing or heavy breathing, your doctor may prescribe a bronchodilator medication. This medication will help widen the airways making it easier for you to breathe.

Signs of severe drug allergy

In some cases, drug allergies can also cause severe symptoms, also known as anaphylaxis. Although rare, severe allergic reactions can cause the following signs and symptoms:

  • Shortness of breath
  • Heart pounding
  • Blood pressure drops drastically
  • Weak and dizzy
  • Tingling sensation in head, mouth, hands and feet
  • Loss of consciousness or fainting

Symptoms and signs of drug allergy can appear within minutes after a person takes allergy-triggering drugs. Anaphylaxis due to drug allergy requires immediate medical attention.

If treated too late, people who experience anaphylaxis due to allergies have the potential to experience fatal complications or even death.

The treatment given for this condition is generally an injection of epinephrine. Epinephrine injection serves to increase blood pressure and overcome swelling in the respiratory tract, so allergy sufferers can breathe normally again.

Any allergic reaction that appears, whether mild or severe, you need to immediately stop using the drugs that trigger allergies and immediately seek help from a doctor.

To deal with the drug allergy you are experiencing, the doctor will advise you to stop using the drug or replace the drug with other drugs that have a lower risk of causing allergy symptoms.

Popular topic